Virginia, 2007

Hail in Virginia, July 31, 2007

July 31, 2007 · NWS RNK · 1 event in 1 county or zone

A severe thunderstorm produced penny size hail in Rockbridge County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm produced penny size hail in Rockbridge County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 1:47 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 1:47 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT TUE JUL 31 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BUILD EAST...FROM THE MIDWEST...INTO
EARLY NEXT WEEK. SURFACE HIGH PRESSURE WILL BE SANDWICHED BETWEEN
STATIONARY FRONTS NEAR THE MASON DIXON LINE AND SOUTH CAROLINA BY
THIS WEEKEND. A COLD FRONT WILL WEAKEN AS IT APPROACHES THE
MIDDLE ATLANTIC NEXT TUESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
CONVECTION HAS FIRED UP ALONG THE RIDGES THIS AFTERNOON BUT REMAINS
ISOLATED. SHORTWAVE ENERGY IS HELPING TO TRIGGER CONVECTION WITH LOW
LEVELS VERY SOUPY. SOME SMALL AREAS OF HEAVY RAINFALL ARE OCCURRING
BUT OVERALL DRY ATMOSPHERE ALOFT IS LIMITING TSTM GROWTH.

TSTMS WILL DIMINISH THIS EVENING WITH LOSS OF HEATING AND AS
SHORTWAVE DROPS SOUTH OF THE AREA. LOWER DWPTS FINALLY ADVECT INTO
THE REGION ON WEDNESDAY...AND WITH BETTER SUBSIDENCE CAPPING IN THE
MID-LEVELS THREAT OF TSTMS WILL BE LOWER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
ONLY GRID EDITS TO THE SHORT TERM ENCOMPASSED TEMPERATURE AND
DEWPOINT GRIDS. MAV MOS CAME IN WARMER ON THURSDAY THAN PREVIOUS
RUNS...AND PUSHED LYH AND DAN CLOSER TO IT...AS IT TYPICALLY
PERFORMS WELL THERE. WITH LITTLE IF ANY CLOUDS THURSDAY...WOULD
FIGURE MAX MIXING WOULD OCCUR...SO THAT DEWPOINTS WOULD PROBABLY
COME IN UNDER GUIDANCE BY AFTERNOON. CONSIDERING THE ARRIVAL OF
THE DRIER AIR...ALSO LOWERED MIN T GRID A FEW DEGREES AT SITES
WHICH RADIATE BEST...WHICH PLACED THEM AT OR SLIGHTLY BELOW
GUIDANCE FOR THURSDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
NOT MANY CHANGES FROM YESTERDAYS LONG TERM EXPERIENCE. MOST
NOTABLE FEATURE DURING THIS PERIOD IS A WEAKENING WEST TO EAST
COLD FRONT...WHICH NEARS NEXT TUESDAY. COMPARING THE OPERATIONAL
GFS TO ITS ENSEMBLES...AS USUAL THE OP GFS IS FASTER AND STRONGER
WITH THIS BOUNDARY. THE ENSEMBLE MEAN HAS LITTLE IF ANY REFLECTION
OF THIS BOUNDARY AT THE SURFACE. HOWEVER...CONSIDERING HOW WARM AND
MOIST THE AIRMASS WILL BE...IT WILL NOT TAKE MUCH OF A NUDGE TO
GET TSTORMS GOING. FOLLOWED HPC POPS FOR THIS
DAY...HOWEVER...EMSEMBLE PROBABILITY OF .05 OF QPF OR GREATER
DURING TUE IS BARELY 30 PERCENT...SO NOT EXPECTING ANYTHING
WIDESPREAD ATTM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
DENSE FOG OVER BLF/LWB WITH MVFR FOG AT LYH/DAN WILL IMPROVE TO
VFR BY 13-15Z. SHORTWAVE MOVING SOUTH THROUGH THE CENTRAL
APPALACHIANS THIS AFTERNOON WILL HELP TRIGGER ISOLATED TO
SCATTERED CONVECTION OVER THE MOUNTAINS...WITH THE BEST COVERAGE
EXPECTED IN THE NC MOUNTAINS. HAVE ADDED VCTS TO BLF FOR THE
AFTERNOON AS THIS AREA WILL BE CLOSER TO THE BEST CHANCE. HAZY
CONDITIONS EXPECTED DESPITE VFR SFC VSBYS AS AIRMASS BECOMES STAGNANT.

LOOKING AT SIMILAR SITUATION TONIGHT WITH FOG FORMING IN RIVER
VALLEYS...WITH LWB AGAIN DROPPING TO VLIFR PRIOR TO DAWN.

HIGH PRESSSURE WILL BUILD OVER THE AREA INTO THE END OF THE
WEEK...KEEPING MOST CONVECTION AT BAY. SO EXPECT VFR DURING MOST
PERIODS...WITH FOG LATE AT NIGHT IN THE RIVER VALLEYS...LWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JS
SHORT TERM...KM
LONG TERM...KM
AVIATION...JS
Hazardous weather outlook, Jul 31, 4:03 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 AM EDT TUE JUL 31 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-010915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
503 AM EDT TUE JUL 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 4:31 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
531 PM EDT TUE JUL 31 2007

VAZ019-WVZ044-045-312230-
MONROE WV-GREENBRIER WV-ALLEGHANY VA-
531 PM EDT TUE JUL 31 2007

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF WHITE SULPHUR SPRINGS...OR ABOUT
OVER GREENBRIER STATE FOREST...MOVING SOUTHWEST AT 10 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...EARLEHURST AT 540 PM EDT...GLACE AT 550
PM EDT...ORGAN CAVE...RONCEVERTE AT 555 PM EDT...MONCOVE LAKE STATE
PARK AT 610 PM EDT...HOLLYWOOD...PICKAWAY AT 625 PM EDT...GAP
MILLS...UNION AT 630 PM EDT.

EXPECT SMALL HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF
THIS STORM. IN ADDITION...RAINFALL TOTALS OF AROUND AN INCH IN A 30
MINUTE PERIOD WILL LIKELY CAUSE MINOR FLOODING OF DITCHES AND POOR
DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

The radar

The Roanoke radar (KFCX), 93 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockbridge

When
July 31, 5:18 PM EST
Where
Rockbridge County, 5 mi NW of Natural Bridge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.681, -79.615

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48105.